Mathematical Research Letters

Volume 8 (2001)

Number 4

Length Functions, Curvature and the Dimension of Discrete Groups

Pages: 557 – 567



Martin R. Bridson (Mathematical Institute)


We work with the class of groups that act properly by semisimple isometries on complete $\CAT(0)$ spaces. Define $\dim_{ss}\Gamma$ to be the minimal dimension in which $\Gamma$ admits such an action. By examining the nature of translation length functions we show that there exist finitely-presented, torsion-free groups $\Gamma$ for which $\dim_{ss}\Gamma$ is greater than the cohomological dimension of $\Gamma$. We also show that $\dim_{ss}\Gamma$ can decrease when one passes to a subgroup of finite index.

Full Text (PDF format)